Aa
A
A
A
Close
Heart Disease Community
20.1k Members
Avatar universal

Toprol XL

My husband got put on b/p medication Toprol xl 25 mg. He has been taking it for 5 days now and his bp has stayed within 117/71 to 120/79 with a pulse that ranges from 64 to 77. I understand these are very good readings, but I am concerned about the long term effects since he is only 31. His bp readings were 138/87 to 145/97 and at times as high as 148/101, but only at times before the medicine. We were wondering about stopping the medication at this time and trying to control the bp through diet and exercise. I don't want him to continue taking the drug any longer than he needs to b/c of the withdrawal effect. Do you think he will have bad withdrawal symptoms from taking it only 5 days? We will ofcourse consult his dr. about weaning him off, but I just don't want him to have chest pains or highly elevated b/p readings due to weaning him of the drug. On the other hand, I don't want his heart to "need" the toprol xl, if diet and exercise will do the trick. I have also heard of really bad side effects like difficulty breathing, weight gain, elevated heart rate and depression after being on this for a couple of years. I don't want him to go through that if it absolutely isn't necessary for him to be on it.  What should we do? I am so worried about this, I feel sick. Please help.
4 Responses
Avatar universal
Keeping taking the toprol..as it was expalined to me..people who take ( those with high bp ) live longer than those who dont... also its been around a long time and is a pretty safe drug.
If you want to try exercise, which will work, he is gonna have to do the equivilent of running hard for 5 plus miles a day every day. And by hard I mean 7 mph or faster. If he does that and is extremely watchful of his diet his bp will drop dramatically. Now most folks can't commit to such a lifestyle change..so if he can't then stay on the toprol.
Now I have been on lopressor, which is the same thing as toprol for 10 years..no problems.
Avatar universal
Hi. 25 mg. is quite a low dose.  I really think if his doctor had wanted him to try diet and exercise to lower your husband's BP, that he would've told him that and not started the med!  The main long term side effect that should concern you is that his BP will likely remain under control, thus preventing all the other problems like enlarged heart, stroke etc.  This is a good thing!  I have been on a beta blocker for over 5 years now, and have no side effects.  Most people do have a lower heart rate, which is good, and have more fatigue in the first weeks which goes away.  I don't know if 25 mg. is high enough, but many do have a blunted heart rate response to exercise which can be annoying.  And yes, most people would prefer to not have to take any drugs at all, but mostly the alternative trumps that concern.  He will be fine, trust me!  What does HE think?
97628 tn?1204465633
If, after giving it a decent try, your husband is having unacceptable side-effects ( and men can have some pretty unwelcome side-effects from beta blockers) ask the doc about an alternative beta or other med like an ACE inhibitor instead.

If he wants to lower it with dietary changes and exericse habit changes he will have to gradually work up to a pretty substantial workout nearly every day and he will have to commit to being the actual  person with a healthy lifestyle for the rest of his life, to get as good a result.
It is possible, but requires a complete change of mindset and not just a superficial wave.
Good luck.
Avatar universal
25mg is relatively low, as is his BP high,  Mine would "spike" just as you say your husband's does.  Dr. put me on Toprol XL 50mg.  when it was 154/86 one time in her office. (?).  I took it, kinda sorta, but it caused me to have rough mood swings and it wasn't worth my marriage.  
I  have had some heart "episodes" which is why they wanted the BB.  A couple of months ago, I changed Drs. and my new PC put me on Coreg cg 20mg, which also has a BB but not the side effects of Toprol.  The problem with a BB is that, as my Dr. explained it, when a person exercises and the heart wants to increase, the BB is there saying "no", so it's sort like being caught between a rock and a hard spot, so to speak.  

Talk with the Dr. about your concerns.  Not all Drs. want "drug free treatment".  If your husband can control the bp w//o drugs, more power to him.  Why do they want him on a BB? Does he also have some issues with his heart?  

You are in a good place with these forums.  Check out any and all that even come near what you have questions about, always remembering that we are all "layman", not medical professionals and can only let you know our experiences and give you some of the knowledge that we have gleaned over the years.

Good luck, Have faith in our Father, and stay in touch.

Geri
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.